Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 34, NWS Binghamton, NY

May 23, 2004Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 23, 2004, 6:41 PM EDT for Susquehanna County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 6:41 PM EDT (22:41 UTC)
Expired
May 23, 2004, 7:45 PM EDT
In force
64 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 28 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 232241
SVRBGM
PAC115-232345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
641 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 745 PM EDT

* AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LITTLE MEADOWS...OR ABOUT 8 MILES SOUTH OF
  ENDICOTT...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRACKNEY AT 645 PM EDT
  HALLSTEAD AND GREAT BEND AT 700 PM EDT
  SUSQUEHANNA AND LANESBORO AT 720 PM EDT
  THOMPSON AT 730 PM EDT

PENNY SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE 
PATH OF THIS STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 4201 7614 4198 7615 4182 7549 4198 7553

$$

VAN AUSDALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:40 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 23, 5:40 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT SUN MAY 23 2004

.UPDATE...
UPDATED ZONES TO HEADLINE SEVERE TSTORM WATCH SOUTH OF A PENN YAN TO
UTICA LINE.

&&

.PREV DISCUSSION...
SCATTERED ACTIVITY BEGINNING TO DEVELOP ACROSS FAR SE ZONES AND
ALONG LAKE BOUNDARIES IN WESTERN NEW YORK AS ATMOSPHERE
DESTABILIZES. TONIGHT, BOUNDARY WILL SLOWLY MOVE NORTH OVER CWA BUT
NEVER MAKE IT MUCH FURTHER THAN OUR NRN ZONES. LATER TONIGHT AROUND
06Z AREA IN RIGHT ENTRANCE REGION OF UPPER LEVEL JET WITH DECENT
UPPER LEVEL DIVERGENCE. SHORT WAVE NOW ENHANCING CONVECTION ACROSS
INDIANA WILL MOVE NORTHEAST ACROSS NY/PA BORDER. THESE FEATURES
COMBINED WITH STRONG BAROCLINIC ZONE AND STRENGTHENING LOW LEVEL
WINDS WILL PRODUCE WIDESPREAD CONVECTION OVER MUCH OF THE AREA LATER
TONIGHT. INSTABILITY NOT AS SIGNIFICANT AS LAST NIGHT BUT BULK SHEAR
VALUES SUFFICIENT TO SUPPORT SVR CONVECTION WITH THE POSSIBILITY OF
FLASH FLOODING DUE TO HIGH PWATS. WONT ISSUE ANY FLOOD WATCHES
ATTM AS ITS NEARLY IMPOSSIBLE TO DEPICT WHERE THE STRONGEST
CONVECTION WILL OCCUR AND COVERING THE ENTIRE CWA WOULD BE OVERDONE.
LATER SHIFTS CAN ISSUE IF THREAT BECOMES MORE SIGNIFICANT ESPECIALLY
AS 3-6 HR LEAD TIME ON CONVECTIVE FLASH FLOODING IS SUFFICIENT.

MONDAY...SFC LOW MOVES ACROSS NYS WITH FROPA DURING THE AFTERNOON.
ETA MODEL SOUNDINGS SHOW IMPRESSIVE CAPE >1500 J/KG WITH DRY AIR
ABOVE 700 MB. WITH 40-50 KT MID LEVEL FLOW AND DRY PUNCH, DAMAGING
WINDS A POSSIBILITY IN ANY STRONG CONVECTION. WENT CHC POPS THROUGH
MIDDAY THEN LIKELY POPS FROM I81 EAST.

MONDAY NIGHT...AFTER LINGERING EVENING CONVECTION IN EASTERN ZONES
SKIES WILL BECOME PARTLY CLOUDY AS SFC LOW MOVES OFF THE EAST COAST
AND UPPER LEVEL RIDGING BEGINS.

TUESDAY...INCLUDED CHC POPS OVER FAR WESTERN ZONES DURING THE
AFTERNOON IN RESPONSE TO WAA FORCING IN ADVANCE OF NEXT SYSTEM, OVER
THE UPPER GREAT LAKES.

EXTENDED (MON NITE-FRI)...
A SHORT WAVE SWINGING THRU AN DEVELOPING UPPER TROUGH WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY NIGHT INTO
WEDNESDAY NIGHT. DRY... COOLER WEATHER WILL FOLLOW THURSDAY AND
FRIDAY. TEMPERATURES WILL BE BELOW NORMAL FOR THE FIRST TIME IN A
COUPLE OF WEEKS AS A PRETTY IMPRESSIVE UPPER LEVEL TROUGH DEVELOPS
OVER THE EAST DURING THE SECOND HALF OF THE WEEK. RELATIVELY COOL
WEATHER LOOKS LIKELY TO PERSIST THROUGH NEXT WEEKEND.

&&

.AVIATION...
SIMILAR TO YESTERDAY... AREAS OF MVFR AND EVEN IFR CIGS ARE
PERSISTING WELL INTO THE AFTERNOON ACROSS THE NORTHERN TAF SITES
NORTH OF THE LOW LEVEL FRONTAL BOUNDARY. CIGS WILL GRADUALLY LIFT
AHEAD OF A SHORT WAVE AND DEVELOPING CONVECTIVE SYSTEM MOVING IN
FROM THE GREAT LAKES THIS EVENING. IN THE MEANTIME... WIDELY SCT
TSRA IS POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME
WEAK MESOSCALE BOUNDARIES OVER NORTHERN AND CENTRAL PA COULD BE THE
TRIGGER POINT FOR A FEW OF THESE STORMS.

EXPECT THE BEST CHC FOR WIDESPREAD THUNDERSTORMS TO BE MID EVENING
INTO THE EARLY MORNING HOURS AS LARGE-SCALE LIFT MOVES ACROSS THE
AREA IN ASSOCIATION WITH A SHORT WAVE MOVING EAST FROM THE LOWER
GREAT LAKES. ONCE THESE SHOWERS DIE DOWN... EXPECT PATCHY MVFR AND
LOCALIZED IFR CIGS AND VSBYS LATE TONIGHT AND EARLY MONDAY...
FOLLOWED BY IMPROVING CONDITIONS... BUT STILL A CHC OF
THUNDERSTORMS... BY MONDAY AFTERNOON.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE
PA...NONE

UPDATE...VAN AUSDALL
SHORT TERM...RRM
EXTENDED/AVIATION...MSE
Hazardous weather outlook, May 23, 5:00 AM EDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
500 AM EDT SUN MAY 23 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-241000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
500 AM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THUNDERSTORMS AND SHOWERS WILL MOVE EAST ALONG A NEARLY STATIONARY
FRONT TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BRING
STRONG DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. THE RAIN COULD BE
ENOUGH TO CAUSE FLASH FLOODING. THE GREATEST THREAT WOULD BE THIS
AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS AND SHOWERS WILL CONTINUE MONDAY. THERE IS A CONTINUED
THREAT OF FLASH FLOODING AND DAMAGING WINDS ON MONDAY AND MONDAY
NIGHT. THERE IS AGAIN A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON
MONDAY AND MONDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY
THROUGH SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS POSSIBLE AGAIN THIS AFTERNOON AND
EVENING. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF
GREATER THAN AN INCH OF RAIN TO THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.

In the hours before

Special weather statement, May 23, 2:26 PM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
226 PM EDT SUN MAY 23 2004

PAZ047-231930-
LUZERNE PA-
226 PM EDT SUN MAY 23 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

AT 221 PM EDT...A THUNDERSTORM WITH HEAVY RAINFALL...WAS ABOUT 2
MILES WEST OF BERWICK....MOVING EAST AT 20 MPH.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...NESCOPECK AND
BEACH HAVEN AT 240 PM...SPRINGTOWN AND DORRANCE AT 300 PM...REILY
AND WHITE HAVEN AT 315 PM...PENN LAKE PARK AND BEAR CREEK AT 330
PM...

LOOK FOR RAINFALL RATES NEAR ONE INCH AN HOUR WITH THIS
THUNDERSTORM. THE RAINFALL MAY CAUSE DITCHES OR STORM DRAINS TO
OVERFLOW, OR PONDING OF WATER IN LOW LYING AREAS.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS
STORM. THE RA

GILT
Special weather statement, May 23, 3:12 PM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
312 PM EDT SUN MAY 23 2004

PAZ048-072-232000-
PIKE PA-WAYNE PA-
312 PM EDT SUN MAY 23 2004

...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA...

AT 311 PM EDT...THUNDERSTORMS WITH HEAVY RAINFALL...WERE NEAR
HONESDALE MOVING EAST AT 20 MPH.

THE THUNDERSTORMS WILL BE NEAR...HAWLEY AND PAUPACK AT 330
PM...KIMBLES AND NARROWSBURG AT 345 PM...ROWLAND AT 400 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH PRE HOUR ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

WIND GUSTS TO 35 MPH AND SMALL HAIL ARE ALSO POSSIBLE NEAR THE
THUNDERSTORMS.

GILT
Special weather statement, May 23, 4:45 PM EDT, 1 hour 56 minutes before
NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-240200-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 PM EDT SUN MAY 23 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 1000 PM EDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...OTSEGO...
SCHUYLER...STEUBEN...SULLIVAN...TIOGA AND TOMPKINS.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND
WYOMING.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, May 23, 4:51 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
451 PM EDT SUN MAY 23 2004

NYZ022>024-232145-
CHEMUNG NY-SCHUYLER NY-STEUBEN NY-
451 PM EDT SUN MAY 23 2004

...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL...NEAR CORNING....OR
ABOUT 3 MILES EAST OF CAMPBELL....MOVING EAST AT 40 MPH.

THESE THUNDERSTORMS WITH HEAVY RAINFALL...GUSTY WINDS AND POSSIBLE
SMALL HAIL WILL BE NEAR...ODESSA AND CATHARINE AT 515 PM...

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
IN EXCESS OF AN 1INCH IN A SHORT PERIOD IS POSSIBLE. MOTORISTS
SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

** NAME ***
Special weather statement, May 23, 5:13 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 PM EDT SUN MAY 23 2004

NYZ023>025-055-232215-
CHEMUNG NY-SCHUYLER NY-TIOGA NY-TOMPKINS NY-
513 PM EDT SUN MAY 23 2004

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN...GUSTY WINDS AND
POSSIBLE SMALL HAIL MOVING INTO THE AREA...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS FROM MONTOUR
FALLS TO 21 MILES SOUTHEAST OF ODESSA...MOVING EAST AT 25 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
ITHACA AT 545 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO AN INCH IN A VERY SHORT PERIOD ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

JFC
Special weather statement, May 23, 5:16 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
516 PM EDT SUN MAY 23 2004

NYZ016-017-232215-
CAYUGA NY-SENECA NY-
516 PM EDT SUN MAY 23 2004

...THUNDERSTORM WITH HEAVY RAIN...GUSTY WINDS AND POSSIBLE SMALL
HAIL MOVING INTO THE AREA...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAINFALL...NEAR SENECA FALLS....OR ABOUT 2
MILES SOUTHEAST OF EAST VARICK....MOVING EAST AT 30 MPH.

THE THUNDERSTORM WITH HEAVY RAINFALL WILL BE NEAR...SHERWOOD AND
CASCADE AT 545 PM...

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO AN INCH IN A VERY SHORT PERIOD IS POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

JFC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:58 PM EDTSevere Thunderstorm WarningBGMWayne62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.